Mom took Ativan 0.5mg last night for 1st time and is very sluggish today. She is taking it for Dementia and anxiety - AgingCare.com

Mom took Ativan 0.5mg last night for 1st time and is very sluggish today. She is taking it for Dementia and anxiety

Follow
Share

She took it at 9pm ..she got up at 12 to pee but didn't make it bathroom..But she went right back to sleep and woke at 6am...If she can sleep thru the night, that's wonderful,..But the "blah" sluggish feeling she has now is not good..

I'm wondering if I should give it time, or tell Dr. to try something else,, ie Prozac,lexapro something more for depression, but I want her to be able to sleep better.. We, Dr are just starting with the Ativan to see how it works, but switching drugs to quickly and not giving them time makes me nervous...

Something that doesn't give her the hangover effect...

This question has been closed for answers. Ask a New Question.
11

Answers

Show:
Hello ppalmer316,
Although this medication is not usually recommended for use in patients over 65 years, Ativan is at times prescribed for anxiety in that age group. When it is used extra caution needs to be exercised for the very reason your mother has experienced…..drowsiness or what is often called a morning drug hangover.

Ativan (lorazepam) acts centrally in the brain and when the concentration is too high, patients experience bothersome side effects…… drowsiness, sedation, etc. All patients do not respond the same way to the same dose. Patients who are older, female, have lower body weight, poor liver or kidney function, or take more than 5 other medications should always be started on the smaller doses and doses should be increased slowly, if they need to be increased. This is recommended because their body may not be able to eliminate or clear a routine daily of dose of any medication over time, but this is even more of a problem when their health begins to decline.

There is no one recommended dose for patients over 65 years, but starting at the lowest dose would be best, 0.25mg and adjust upward if and when needed. Medications for anxiety are often prescribed to be dosed regularly every day. I recommend that after an initial dosing period (2-5days) that patients be given a drug holiday, (skip one or more doses) to see how they respond not using the medication. Many times anxiety behaviors will improve after patients are able to get a restful sleep and may need only smaller doses every other day, every 3rd day, etc.

Please note that if given regularly for a longer period of time, that patients may not continue to respond to the same dose and may need an increase in the dose. When doses are higher and/or given over an extended period, extra caution should be exercised when this medication is stopped.

If or when this medication is to be stopped, the dose taken should be slowly tapered downward due to the potential of withdrawal side-effects.

Lynn Harrelson, Pharm BS, FASCP
Helpful Answer (0)
Report

Personally I'd give it a little more time. Sleeping through the night is huge and worth putting some effort into. The sluggish after effect is not acceptable if it is long term, but I'd let her body get used to it a bit. Ask the pharmacist whether this side effect usually, sometimes, or never goes away.

If there isn't an improvement then work with the doctor to try something else.

Is this doctor a geriatrician or a specialist in dementia? Some drugs aren't ideal for the elderly. It is good to have a doctor who focuses on those issues.
Helpful Answer (1)
Report

My husband (82) has been on low dose ativan for about 4 months, what a God-sent, as he was up & down all night. I was told to give it about an hour before bedtime, he falls asleep about 10pm and sleeps until 8-9 am. He was and still is slightly sluggish (also when he wakes there is a 75mg Zoloft for him to take) but he is awake and functioning during the day, not doing too much except following me but I would not trade the drugs for anything, prior to them he was truly a maniac - this once sweet gentleman who would never say an off color word in front of a woman.....Give it a chance, and try not to let her drink too much prior to bed, maybe she will not get up during the night...I remain, way too many nights of being up also..good luck
Helpful Answer (1)
Report

Thank you Lynn, I spoke with her Dr. and recommended the 0.25mg.. So we'll try that..
Helpful Answer (1)
Report

Update: Mom is much better this morning..I gave her 0.25mg last night..She is much more alert this morning..Thanks for the advice...Today is her 91st birthday and we will be going out for lunch..
Helpful Answer (1)
Report

************HAPPY BIRTHDAY PPALMER316'S MOM!!! ****************
Helpful Answer (1)
Report

The ativan didn't work. We had to discontinue, she was way to sluggish in the morning.

We tried lexapro for 8 weeks but it made the panic attacks worse.

We had several weeks of good mornings, but this last week she wakes up every day around 3-4am , anxiety kicks in. She tries to go back to bed but can't stop the panic..I've been making her get up around 7am to have pills and toast. It goes away until the next morning Ugh!! That because I'm awake and she doesn't like to be the only one up!
Helpful Answer (1)
Report

Seroquel is working for dad.. he is sluggish in the morning but perks up, and we get to sleep!
Helpful Answer (1)
Report

forget my seraquel post.. it worked for 2 nights! Then we were told to double it.. made things worse. Then we tried OTC sleeping pills as someone here recommended that.. no luck. Back to the Dr next week. We are all about to board the crazy train at this rate!!
Helpful Answer (1)
Report

Thanks will do...
Helpful Answer (0)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Related
Questions